|Avoiding side effects
Jun 18, 2003
This might be a hard question, but...What do you think is the best combo to start on in order to avoid side effects?
My partner was just diagnosed. I have been positive for six years. I don't want him to go through the same thing I went through.
| Response from Dr. Conway
This is a difficult question. We have not yet designed any drug or combination that is completely free of side effects. No regimen is perfect!!!
You and your partner could begin by deciding which short term side efects you most want to avoid. Is it diarrhea? Liver PROBLEMS? A skin rash? Maybe for you, bad dreams would be a disaster? Or maybe it's severe vomiting or neuropathy? Armed with this information, you should pick the drugs that best fit the profile that you will be able to "live with", understanding that if any side effect develops, there is likely a way to control it, even if it means having to change the drugs in your regimen.
Then there are the long-term side effects, such as changes in your cholesterol, blood sugar, and changes in your body, with loss or accumulation of fat. There is no way of being sure this will never happen, but the regimens that are most associated with this are those including protease inhibitors or the combination of didanosine and stavudine.
When all is said and done, there are many choices avaiable to you. The best choice is the one that you will take with confidence, as adherence to therapy is the best way of ensuring its success. And you won't take it if you aren't totally "buying into it"!!!!
Good luck in making this important decision.Response from Dr. Young
I'd echo Dr. Conway's answer, in that the best way to answer is to ask yourself (or your partner) what are the side effects that you'd like the most to avoid, the ones that might be more acceptable or manageable. There are also some medical conditions (like hepatitis or heart disease) that might also limit some treatment options.
Newer treatment regimens that include two NRTIs and an NNRTI (like efavirenz or nevirapine) are currently considered to be state of the art; with very low pill counts, excellent long-term safety and efficacy and can be extrememly well tolerated. If everything else is equal, we've been using this approach for a number of patients with excellent results.
The key issue with starting any drug regimen is to work on adherence and communications with your healthcare provider. We have gained considerable "wisdom" about how to manage or prevent minor side effects. Additionally, since we are fortunate to have a number of options to start with, unacceptable side effects can often be dealt with simply by switching medications.
Buenos suerte- BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Headache A Symptom Of AIDS?
- Can HIV Be Transmitted Through Blowjob From A Prostitute?
- Black Spots After Sharing Dildos Worried I Have HIV
- Hairy Tongue After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Hairy Tongue After Rubbing Penis Worried I Have HIV
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.